The Hardy–Littlewood asymptotic formula for prime pairs with a given difference
For a positive even integer $k$, let $P_k(n)$ be the number of pairs of primes $p,\ p' = p + k$ less than $n$, and let $C_2 = \prod_{q \ge 3} \bigl(1 - (q-1)^{-2}\bigr)$, the product running over the odd primes. Hardy and Littlewood note that the formula below predicts about equal numbers of prime pairs differing by $2$ and by $4$, and about twice as many differing by $6$, in good agreement with counts up to $5000$.
Problem. Prove that for every even $k$ there are infinitely many prime pairs $p,\ p + k$, and that $$ P_k(n) \sim 2 C_2 \frac{n}{(\log n)^2} \prod_{p \mid k,\ p > 2} \frac{p-1}{p-2} \qquad (n \to \infty). $$
Source: G. H. Hardy and J. E. Littlewood, Partitio Numerorum III, Acta Math. 44 (1923), Conjecture B.
Imported from doi.org/10.1007/BF02403921.
Classification
- Primary
- NT — Number Theory
- Keywords
- Hardy–Littlewood conjectures, prime gaps, singular series, twin primes
- Literature checked
- Oct. 25, 2026 by clemens-admin
References
@article{hardy1923,
author = {Hardy, G. H. and Littlewood, J. E.},
title = {Some problems of `{P}artitio numerorum'; {III}: {O}n the expression of a number as a sum of primes},
journal = {Acta Mathematica},
volume = {44},
pages = {1--70},
year = {1923},
doi = {10.1007/BF02403921}
}
@article{chen1973,
author = {Chen, Jing Run},
title = {On the representation of a larger even integer as the sum of a prime and the product of at most two primes},
journal = {Scientia Sinica},
volume = {16},
pages = {157--176},
year = {1973}
}
@article{zhang2014,
author = {Zhang, Yitang},
title = {Bounded gaps between primes},
journal = {Annals of Mathematics},
volume = {179},
pages = {1121--1174},
year = {2014}
}
@article{maynard2015,
author = {Maynard, James},
title = {Small gaps between primes},
journal = {Annals of Mathematics},
volume = {181},
pages = {383--413},
year = {2015}
}
@article{polymath8b,
author = {Polymath, D. H. J.},
title = {Variants of the {S}elberg sieve, and bounded intervals containing many primes},
journal = {Research in the Mathematical Sciences},
volume = {1},
pages = {12},
year = {2014}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00920, "The Hardy–Littlewood asymptotic formula for prime pairs with a given difference", clopen.solutions.